Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 45, NWS Flagstaff, AZ

August 5, 2019Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 5, 2019, 4:32 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2019, 4:32 PM MST (23:32 UTC)
Expired
Aug 5, 2019, 7:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 88 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
3036 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

457 
WGUS55 KFGZ 052332
FFWFGZ
AZC025-060230-
/O.NEW.KFGZ.FF.W.0045.190805T2332Z-190806T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
432 PM MST Mon Aug 5 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 730 PM MST.

* At 431 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area east of Black Canyon City. Up to 
  two inches of rain have already fallen. Flash flooding is expected 
  to begin shortly.

This includes the following streams and drainages...Squaw 
Creek...Larry Creek..Middle Fork Squaw Creek and East Branch Squaw 
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3419 11196 3413 11190 3407 11213 3420 11211

$$

41
2 follow-up statements
155 
WGUS75 KFGZ 060045
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
545 PM MST Mon Aug 5 2019

AZC025-060230-
/O.CON.KFGZ.FF.W.0045.000000T0000Z-190806T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
545 PM MST Mon Aug 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR 
THE SQUAW CREEK AREA NORTHEAST OF BLACK CANYON CITY IN
YAVAPAI COUNTY...

At 542 PM MST, Doppler radar indicated thunderstorms diminishing 
across the warned area. Two to three inches of rain have already 
fallen. Flash flooding should be occurring primarily in Squaw Creek 
northeast of Black Canyon City.

This includes the following streams and drainages...Tank Creek... 
Squaw Creek...Larry Creek...Bishop Creek...Black Canyon...and the 
Agua Fria River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3419 11196 3413 11190 3407 11213 3420 11211

$$

TM
621 
WGUS75 KFGZ 060225
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
725 PM MST Mon Aug 5 2019

AZC025-060234-
/O.EXP.KFGZ.FF.W.0045.000000T0000Z-190806T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
725 PM MST Mon Aug 5 2019

...THE FLASH FLOOD WARNING FOR THE SQUAW CREEK AREA NORTHEAST OF 
BLACK CANYON CITY IN YAVAPAI COUNTY WILL EXPIRE AT 730 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3419 11196 3413 11190 3407 11213 3420 11211

$$

TM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:54 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 5, 2:54 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
254 PM MST Mon Aug 5 2019

.SYNOPSIS...Monsoon moisture will remain in place with the chance
for showers and thunderstorms continuing. Expect seasonably warm
temperatures with mainly light winds outside of thunderstorms.
Some drying will be possible across west and northwest Arizona
toward Friday and the weekend.

&&

.DISCUSSION...Activity today was mostly along and south of the
Mogollon Rim and near the Kaibab Plateau. Thunderstorm activity
is still ongoing across western Coconino county, northern Gila
County, and portions of Yavapai County. Hi-res models indicate
that activity will decrease as the afternoon and evening
progress.

For Tuesday into Thursday, expect high pressure to shift back over
the Four Corners Region bringing more moist southerly flow back
across Northern Arizona. Highest chances each day for
thunderstorms will remain along the high terrain spreading along
outflow boundaries in the afternoon/evening. Temperatures will
cool to become more seasonable.

For Friday and the weekend...There are some model differences
heading into the weekend. The GFS shows a more prominent trough
over the west with drier air moving across west and northwest
Arizona for a downturn in monsoon activity in those areas.
However, while the ECMWF (European Model) is in favor of some
drying on Friday with the passing of the western trough it has
high pressure building westward across Arizona for the weekend.
The ECMWF solution would allow monsoon moisture to spread back
across the state with an increasing chance of showers and
thunderstorms. It's to early to call at this point. But if
previous experience during this year's monsoon means anything the
trough will win out. We'll see.

&&

.AVIATION...For the 00Z package...Expect thunderstorm coverage to
decrease after 03z. Most areas will be VFR, except MVFR in
stronger storms. Light sfc winds, except near thunderstorms and
outflow boundaries. Scattered -TSRA/SHRA will return Tuesday
after 18z mainly along the high terrain. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Daily chances for showers and thunderstorms will
continue through Wednesday. Winds will generally be light, expect
in the vicinity of storms.

.Thursday through Saturday...Moisture will remain in place with
chances for showers and thunderstorms each day through Friday.
Moisture may decrease by the weekend for a downturn in storms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ET/DM
AVIATION...ET
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 5, 1:21 PM MST, 3 hours 11 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
121 PM MST Mon Aug 5 2019

AZZ015-037-038-052100-
Yavapai County Valleys and Basins-Western Mogollon Rim-Oak Creek and
Sycamore Canyons-
121 PM MST Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 200 PM MST...

At 120 PM MST, Doppler radar was several strong thunderstorms along
a line extending from near Kachina Village to near Junipine Resort.
These storms were nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
 Sedona, Munds Park, Junipine Resort, Garland's Oak Creek Lodge,
Kachina Village, Slide Rock State Park, Mountainaire, West Fork Of
Oak Creek, Cave Springs Campground, Pine Flat Campground, Manzanita
Campground, Sterling Fish Hatchery, Lower Lake Mary, Canyon Vista
Campground and Upper Lake Mary.

LAT...LON 3513 11150 3476 11172 3496 11194 3520 11180
TIME...MOT...LOC 2020Z 302DEG 4KT 3511 11178 3500 11184

JDS
Special weather statement, Aug 5, 2:48 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
248 PM MST Mon Aug 5 2019

AZZ008-015-037-038-052230-
Yavapai County Valleys and Basins-Western Mogollon Rim-Yavapai County
Mountains-Oak Creek and Sycamore Canyons-
248 PM MST Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 330 PM MST...

At 248 PM MST, Doppler radar was tracking a strong thunderstorm over
Village At Oak Creek, or near Sedona, moving northwest at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sedona, Junipine Resort, Village At Oak Creek, Garland's Oak Creek
Lodge, Slide Rock State Park, Cave Springs Campground, Red Rock State
Park, Pine Flat Campground, Manzanita Campground, Sterling Fish
Hatchery and West Fork Of Oak Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3479 11162 3469 11179 3495 11200 3503 11173
TIME...MOT...LOC 2148Z 155DEG 13KT 3477 11173

JDS
Special weather statement, Aug 5, 2:58 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
258 PM MST Mon Aug 5 2019

AZZ008-018-037-052245-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-
258 PM MST Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL
345 PM MST...

At 257 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Childs Power Plant, or 21 miles west of Payson, moving
north at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Childs Power Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3413 11159 3415 11180 3442 11183 3440 11151
TIME...MOT...LOC 2157Z 184DEG 8KT 3422 11169

JDS
Special weather statement, Aug 5, 3:48 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
348 PM MST Mon Aug 5 2019

AZZ013-052315-
Little Colorado River Valley in Navajo County-
348 PM MST Mon Aug 5 2019

...STRONG THUNDERSTORMS NEAR JOSEPH CITY UNTIL 415 PM MST...

At 346 PM MST, Doppler radar was tracking strong thunderstorms near
Joseph City, or 23 miles east of Winslow. This storm was nearly
stationary.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Joseph City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3504 11033 3499 11022 3482 11025 3487 11043
TIME...MOT...LOC 2246Z 019DEG 4KT 3498 11029

TM
Special weather statement, Aug 5, 4:02 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
402 PM MST Mon Aug 5 2019

AZZ037-052330-
Yavapai County Valleys and Basins-
402 PM MST Mon Aug 5 2019

...STRONG THUNDERSTORM NEAR HORSESHOE RESERVOIR UNTIL 430 PM MST...

At 359 PM MST, Doppler radar was tracking a strong thunderstorm near
Horseshoe Reservoir, or 19 miles northwest of Sycamore Creek, moving
northeast at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Horseshoe Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3400 11175 3401 11177 3401 11179 3405 11189
      3418 11175 3408 11163 3400 11174
TIME...MOT...LOC 2259Z 218DEG 5KT 3404 11179

TM
Special weather statement, Aug 5, 4:12 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
412 PM MST Mon Aug 5 2019

AZZ008-037-052330-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
412 PM MST Mon Aug 5 2019

...STRONG THUNDERSTORM NEAR DEWEY-HUMBOLDT UNTIL 430 PM MST...

At 411 PM MST, Doppler radar was tracking a strong thunderstorm over
Dewey-humboldt, or 8 miles southeast of Prescott Valley. This storm
was nearly stationary.

Torrential rain, half inch hail, and winds in excess of 30 mph will
be possible with this storm.

Locations impacted include...
Dewey-Humboldt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3445 11233 3459 11233 3459 11219 3445 11219
TIME...MOT...LOC 2311Z 269DEG 2KT 3452 11227

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:14 PM MSTSpecial Weather StatementFGZ46 min
Aug 5, 12:32 PM MSTSpecial Weather StatementFGZ43 min
Aug 5, 1:04 PM MSTSpecial Weather StatementFGZ41 min
Aug 5, 1:16 PM MSTSpecial Weather StatementFGZYavapai44 min
Aug 5, 1:21 PM MSTSpecial Weather StatementFGZ39 min
Aug 5, 1:53 PM MSTFlash Flood WarningFGZGila3 hr
Aug 5, 1:58 PM MSTSevere Thunderstorm WarningFGZGila47 min
Aug 5, 2:48 PM MSTSpecial Weather StatementFGZ42 min
Aug 5, 2:58 PM MSTSpecial Weather StatementFGZ47 min
Aug 5, 3:48 PM MSTSpecial Weather StatementFGZNavajo27 min
Aug 5, 4:02 PM MSTSpecial Weather StatementFGZ28 min
Aug 5, 4:12 PM MSTSpecial Weather StatementFGZYavapai18 min
Aug 5, 4:27 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.